Side affects of Azathioprine

Ive had BD on/off for about two years now and im under the Liverpool University Hospital for treatment with various symptoms ie... re -occuring mouth and genital ulcers and the aches / pains that come with it , including recently severe joint pain in fingers /knuckles /wrists and elbow joints. Im on various meds such as colchicine and various creams and sprays for mouth and genital ulcers also receive an injection of inter muscular depomedrone ( methylprednisalone ) every couple of months , also recently been put on Azathioprine - starting with one tablet a day building up to 4 tablets a day !

And thats were the problems started ... usual side effects of feeling sick ,sore tummy and the runs , told to bring quantity of tablets down to two a day but in the mean time my blood tests every two weeks have been coming back normal apart from my recent last two which show an increase in my liver funtion test _- not good !!!

So been told to stop taking Azathioprine immediatly and come in for a blood test on the 27th december ...worried to say the least !

6 Replies

oldestnewest
  • I'm in the possible behcet category at the moment so have no experience of Azathioprine. But just wanted to leave you a message of support in case you can't sleep.

    My joint pain is so bad I had a look at the site and I am sure that there will be another med that will be more suitable for you... The clever medically trained gang will be around in the morning to give you more informed information.

    Till then.... Big hug buddy its a painful nasty old bitch of an illness. Love Jill xx

  • Hi

    I have just come off of azathioprine, the nausea and tummy cramps were just too much and I was on the first dose of 50mg which I was due to double then treble. Got to wait for my next appointment to discuss new options.

    The joint pain is a killer! Not sure if mine is getting worse or the cold weather is not helping. Was laughing walking back from my sons school yesterday (if I didn't laugh I would cry) because my knees, ankles and feet were so bad I had to walk funny, must have looked ridiculous! Haha.

    Really hope they sort out a new treatment plan for you.

    Big hugs

    Jo xxxx

  • Hi

    I was on Aza to when first diagnosed and had to come off it for reasons the same - vomiting and liver function affected. I have been on Methotrexate for 3 years now and although have some side effects, this works for me!

    Angela

  • Hi, sorry to hear about all your problems. if you would like to know more about Azathioprine you can type it into top right search box you will find lots of discussions about it. Meanwhile, do please try not to worry too much, it's good that your docs are on the ball and checking your blood - hopefully they will soon find the right course of treatment and management for you.

  • Hi, Not good to hear you are struggling with Aza. I have been on it a good couple of months now along with Colchicine and I am so happy to say that I don't have any problems with it. I have bad times with my tummy generally and Aza doesn't seem to make it any worse.

    Think this Christmas will be the first in a long time that I actually feel well.

    Good luck getting sorted and on meds that suit you. C x x

  • Thanks for all your great comments guys , they are really helpful . I hope you all have a great xmas and new year .... chat soon .

You may also like...